Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 86, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 15, 2017, 9:41 PM CDT for Pontotoc County, Seminole County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 9:41 PM CDT (02:41 UTC)
- Expired
- Aug 16, 2017, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pontotoc County, OK, Seminole County, OK
The radar
The Norman radar (KTLX), 72 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
954
WGUS54 KOUN 160241
FFWOUN
OKC123-133-160545-
/O.NEW.KOUN.FF.W.0086.170816T0241Z-170816T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
941 PM CDT TUE AUG 15 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southern Seminole County in east central Oklahoma...
North central Pontotoc County in east central Oklahoma...
* Until 1245 AM CDT
* At 939 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
areas near Konawa, Sasakwa, and Byng. This includes the
intersection of US 377 and and State Road 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3484 9672 3487 9679 3492 9678 3503 9666
3502 9649 3498 9649
$$
MAHALEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 5:54 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 15, 5:54 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Norman OK 554 PM CDT Tue Aug 15 2017 .DISCUSSION... The August 16-17, 2017 00 UTC TAF discussion follows: && .AVIATION... Numerous thunderstorms across central/east-central Oklahoma will continue to shift east-northeastward this evening. Expect the convection to be east of all terminals by 00Z. Additional showers/thunderstorms may affect northwest Oklahoma late evening/overnight; therefore, will maintain TEMPOs at KGAG/KWWR. Another area of showers/thunderstorms could affect southern Oklahoma/adjacent parts of north Texas as well; however, confidence is too low to mention in TAFs for now. Any impacts would be primarily at KSPS/KLAW/KOUN. A cold front is expected to enter northwest Oklahoma tomorrow afternoon. Thunderstorms are expected to develop along the cold front toward the the end of the TAF period. Mahale && .PREV DISCUSSION... /issued 325 PM CDT Tue Aug 15 2017/ DISCUSSION... Warm and very humid conditions over Oklahoma and western north Texas will help fuel strong storms this afternoon and evening. Very heavy rain is expected with the stronger storms, which may lead to areas of flooding if storms train or slow down sufficiently. There is not enough confidence in flooding to warrant a Flood Watch in this case. Persistent cloud cover has maintained a relatively stable area over southwest Oklahoma and much of north Texas, so this area will see mainly showers, with only a few weak thunderstorms. The stronger storms should be limited to central and north-central Oklahoma this afternoon/evening. Over the next several days, a series of mid/upper-level waves will pass over the region, causing periodic increases/decreases in rain chances. One of the stronger waves passes overhead tomorrow and tomorrow night, bringing the highest rain chances to the area, along with a risk of additional severe storms. This will be followed by a brief break (lower rain chances) before additional waves arrive. The more subtle waves are very difficult for models (and us) to forecast beyond a day or two, so the rain forecast is fairly "broadbrushed" until the final significant wave moves through Friday night. Both of the stronger waves will be associated with surface fronts, but no major changes in temperatures are expected. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 74 91 71 90 / 60 40 70 10 Hobart OK 73 94 71 92 / 40 20 60 20 Wichita Falls TX 77 95 73 93 / 50 30 50 30 Gage OK 71 89 65 89 / 30 20 10 10 Ponca City OK 74 90 69 89 / 60 60 60 10 Durant OK 77 92 75 90 / 20 30 50 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 11/10/10
Hazardous weather outlook, Aug 15, 11:02 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1102 AM CDT Tue Aug 15 2017 OKZ004>048-050>052-TXZ083>090-161615- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1102 AM CDT Tue Aug 15 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will be possible over central and northern OK this afternoon and evening. A few of these storms may become strong to severe with a threat of damaging wind gusts and hail. Very heavy rainfall may also result in localized flooding. Thunderstorm chances will increase across southern Oklahoma and western north Texas through tonight. Localized heavy rainfall will be the main threat with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms will be possible each day through Sunday. A few strong to severe storms will be possible across northern into central sections of Oklahoma Wednesday evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 15, 5:59 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT TUE AUG 15 2017
OKZ025-026-152330-
Oklahoma OK-Lincoln OK-
559 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Oklahoma and southwestern
Lincoln Counties Until 630 PM CDT...
AT 556 PM CDT, strong thunderstorms were along a line extending from
3 miles south of Luther to near Choctaw, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3551 9698 3546 9709 3546 9714 3544 9714
3538 9727 3538 9748 3548 9742 3570 9721
3580 9699
TIME...MOT...LOC 2256Z 232DEG 19KT 3561 9719 3546 9724
BRBSpecial weather statement, Aug 15, 6:14 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
614 PM CDT TUE AUG 15 2017
OKZ026-030>032-160000-
Pottawatomie OK-Hughes OK-Seminole OK-Lincoln OK-
614 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie...
northwestern Hughes...Seminole and southeastern Lincoln Counties
Until 700 PM CDT...
AT 612 PM CDT, strong thunderstorms were along a line extending from
4 miles east of Johnson to 6 miles southwest of Wewoka, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Shawnee, Seminole, Tecumseh, Holdenville, Wewoka, Prague, Wetumka,
Maud, Earlsboro, Bowlegs, Cromwell, Yeager, Little, Lima, Centerview
and Harjo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3497 9661 3527 9694 3561 9662 3540 9662
3541 9658 3539 9654 3541 9654 3544 9657
3546 9654 3543 9651 3543 9649 3546 9648
3546 9646 3545 9644 3529 9644 3529 9613
3527 9612
TIME...MOT...LOC 2312Z 224DEG 34KT 3541 9676 3506 9654
MAHALESpecial weather statement, Aug 15, 6:27 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT TUE AUG 15 2017
OKZ042-160000-
Pontotoc OK-
627 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Pontotoc County Until 700
PM CDT...
AT 626 PM CDT, a strong thunderstorm was located 4 miles north of
Fitzhugh, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Ada, Byng, Roff and Fitzhugh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3459 9676 3460 9693 3468 9693 3486 9673
3486 9672 3487 9669 3490 9669 3492 9667
3469 9650
TIME...MOT...LOC 2326Z 239DEG 7KT 3473 9675
MAHALESpecial weather statement, Aug 15, 8:12 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 812 PM CDT TUE AUG 15 2017 OKZ041-046-047-160145- Carter OK-Johnston OK-Murray OK- 812 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR east central Carter... northwestern Johnston and Murray Counties Until 845 PM CDT... AT 809 PM CDT, a strong thunderstorm was located near Springer, moving northeast at 20 MPH. HAZARDS INCLUDE... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Sulphur, Davis, Springer, Mill Creek, Dougherty, Scullin, Lake Of The Arbuckles and Turner Falls. This includes Interstate 35 between mile markers 38 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. If on or near Lake of the Arbuckles, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now. Do not be caught on the water in a thunderstorm. && LAT...LON 3424 9715 3438 9727 3462 9702 3445 9672 TIME...MOT...LOC 0109Z 231DEG 17KT 3436 9715 MAHALE
Special weather statement, Aug 15, 8:39 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 839 PM CDT TUE AUG 15 2017 OKZ031-032-042-160215- Pontotoc OK-Hughes OK-Seminole OK- 839 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pontotoc... northwestern Hughes and southern Seminole Counties Until 915 PM CDT... AT 837 PM CDT, a strong thunderstorm was located 5 miles northwest of Francis, moving northeast at 35 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Holdenville, Wewoka, Konawa, Byng, Francis, Calvin, Sasakwa, Yeager, Atwood and Spaulding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3484 9672 3499 9676 3519 9637 3497 9619 TIME...MOT...LOC 0137Z 244DEG 30KT 3495 9664 MAHALE
Special weather statement, Aug 15, 9:15 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 915 PM CDT TUE AUG 15 2017 OKZ031-032-160245- Hughes OK-Seminole OK- 915 PM CDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR west central Hughes and southeastern Seminole Counties Until 945 PM CDT... AT 913 PM CDT, a strong thunderstorm was located near Sasakwa, moving northeast at 25 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Holdenville, Calvin, Sasakwa, Atwood and Spaulding. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3491 9654 3498 9671 3518 9639 3497 9619 TIME...MOT...LOC 0213Z 235DEG 20KT 3497 9650 MAHALE
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:12 PM CDT | Special Weather Statement | OUN | Murray | 33 min |
| Aug 15, 8:39 PM CDT | Special Weather Statement | OUN | Seminole | 36 min |
| Aug 15, 9:15 PM CDT | Special Weather Statement | OUN | Hughes | 30 min |
| Aug 15, 9:28 PM CDT | Areal Flood Advisory | OUN | Pontotoc, Seminole | 3 hr |
| Aug 16, 2:12 PM CDT | Flood Watch | OUN | Cleveland, Hughes, Kay, Lincoln, Logan, McClain and 6 more | 14 hr |
| Aug 16, 4:47 PM CDT | Special Weather Statement | OUN | Alfalfa | 28 min |
| Aug 16, 5:23 PM CDT | Special Weather Statement | OUN | Major | 37 min |
| Aug 16, 5:32 PM CDT | Severe Thunderstorm Warning | OUN | Major | 43 min |
| Aug 16, 5:47 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Aug 16, 5:48 PM CDT | Special Weather Statement | OUN | Grant | 27 min |
| Aug 16, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 36 min |
| Aug 16, 5:59 PM CDT | Special Weather Statement | OUN | Grant | 31 min |
| Aug 16, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major | 46 min |
| Aug 16, 6:19 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Aug 16, 6:29 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Aug 16, 6:36 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 39 min |
| Aug 16, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 51 min |
| Aug 16, 6:59 PM CDT | Special Weather Statement | OUN | Major | 31 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.